Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

July 7, 2024Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2024, 5:49 PM CDT for Woodbury County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2024, 5:49 PM CDT (22:49 UTC)
Expired
Jul 7, 2024, 6:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:50 PM CDTHAIL 1.251 Ene Sergeant Bluff, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KFSD 072249
SVRFSD
IAC193-072330-
/O.NEW.KFSD.SV.W.0086.240707T2249Z-240707T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
549 PM CDT Sun Jul 7 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodbury County in west central Iowa...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located near Sergeant
  Bluff, or 7 miles southeast of Sioux City, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lawton around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4236 9638 4244 9638 4255 9611 4233 9607
TIME...MOT...LOC 2249Z 261DEG 13KT 4241 9629 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
3 follow-up statements
407 
WWUS53 KFSD 072300
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT Sun Jul 7 2024

IAC193-072330-
/O.CON.KFSD.SV.W.0086.000000T0000Z-240707T2330Z/
Woodbury IA-
600 PM CDT Sun Jul 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN WOODBURY COUNTY...

At 600 PM CDT, a severe thunderstorm was located near Lawton, or 9
miles southeast of Sioux City, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lawton around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4237 9632 4245 9635 4255 9611 4233 9607
TIME...MOT...LOC 2300Z 261DEG 13KT 4242 9624 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
751 
WWUS53 KFSD 072316
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
616 PM CDT Sun Jul 7 2024

IAC193-072330-
/O.CON.KFSD.SV.W.0086.000000T0000Z-240707T2330Z/
Woodbury IA-
616 PM CDT Sun Jul 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL WOODBURY COUNTY...

At 616 PM CDT, a severe thunderstorm was located near Lawton, or 12
miles east of Sioux City, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Woodbury County, including the following locations...
Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9620 4250 9623 4255 9611 4233 9607
TIME...MOT...LOC 2316Z 261DEG 13KT 4243 9616 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
156 
WWUS53 KFSD 072321
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
621 PM CDT Sun Jul 7 2024

IAC193-072330-
/O.EXP.KFSD.SV.W.0086.000000T0000Z-240707T2330Z/
Woodbury IA-
621 PM CDT Sun Jul 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODBURY COUNTY WILL
EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds and heavy rain are still
possible with this thunderstorm.

&&

LAT...LON 4235 9620 4250 9623 4255 9611 4233 9607
TIME...MOT...LOC 2320Z 261DEG 13KT 4243 9614 

$$

SST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:22 PM CDT, 3 hours 27 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms possible through sunset this evening. While the threat for severe weather is very low, small hail and a brief funnel cloud would be possible.
  • Unsettled weather continues through the first half of this week with spotty afternoon to early evening showers/storms Sunday through Wednesday. Severe weather is not expected.
  • Cooler than normal temperatures for early July through the early part of next week, but trending warmer and more humid by the end of the week.
Area forecast discussion, Jul 7, 2:22 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
222 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms possible through sunset
  this evening. While the threat for severe weather is very low,
  small hail and a brief funnel cloud would be possible.

- Unsettled weather continues through the first half of this
  week with spotty afternoon to early evening showers/storms
  Sunday through Wednesday. Severe weather is not expected.

- Cooler than normal temperatures for early July through the
  early part of next week, but trending warmer and more humid by
  the end of the week.

&&

.DISCUSSION...
Issued at 218 PM CDT Sun Jul 7 2024

Afternoon/Evening: Forecast sounding again show up to roughly 1000
J/kg of largely uncapped MLCAPE with at least modest forcing
courtesy of next vort lobe evident on WV imagery spinning southward
through central/western Dakotas. Instability and shear (25-30kts)
not as impressive as yesterday, nor is forcing as dynamic, so while
I couldn't completely discount a stronger storm or two, severe
weather much less likely. Outside of some small hail, a second
concern would be a rogue funnel cloud with some signal in the
sfc vorticity/0-3 km MLCAPE overlap. This activity should fade
through the second half of the evening with loss of daytime
heating.

Overnight: Still some hints of some patchy fog as winds again go
light and variable but HREF probabilities not as high as yesterday
and so have patchy fog mention more confined.

Monday through Wednesday: A rather stagnant pattern as region
remains on the backside of the upper level trough and thus will
maintain low end diurnally driven shower chances each afternoon and
early evening. These look to be most prevalent near and especially
east of I-29. Temperatures gradually warm a degree or two each day
but generally upper 70s to mid 80s for afternoon highs.

Thursday through Saturday: Upper level ridging builds eastward
through the second half of the week into the weekend and with it
will bring warming temperatures and increasing humidity levels as
southerly return flow intensifies. No significant precipitation
drivers but an occasional wave in the initial mid level northwest
flow could ruin this period from being completely dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1202 PM CDT Sun Jul 7 2024

Isolated to scattered showers and thunderstorms should once
again develop by mid to late afternoon, although are expected to
be less organized than yesterday's activity. At this time, any
better coverage is expected to be south of I-90 and thus only
have mention of -TSRA at KSUX although KFSD/KHON do also stand a
lower chance of a hit or miss shower or thunderstorm from mid
afternoon through mid evening.

At least some hints of some patchy fog again into Monday morning
although it appears lower confidence than the last few mornings
and thus have left mention out in this TAF set.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 7, 2:27 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
227 PM CDT Sun Jul 7 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-081930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-Union-
227 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected from mid-afternoon
into early this evening. While lightning, small hail and brief heavy
rain will be possible with thunderstorms, severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for mainly afternoon to early evening showers and storms
continue through Wednesday, mainly near and east of the Interstate
29 corridor. Severe weather is not expected.

Summertime heat and humidity may make a return to the region by the
end of this week, and especially next weekend. Those with
sensitivity to excessive heat should monitor the latest forecast and
be prepared to take precautions if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>061-063>065-081930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
227 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected from mid-afternoon
into early this evening. While the threat for severe weather is low,
small hail, brief heavy rain and perhaps a brief funnel cloud are
possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for mainly afternoon to early evening showers and storms
continue through Wednesday, mainly near and east of the Interstate
29 corridor. Severe weather is not expected.

Summertime heat and humidity may make a return to the region by the
end of this week, and especially next weekend. Those with
sensitivity to excessive heat should monitor the latest forecast and
be prepared to take precautions if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 2:57 PM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Hail             5 NNE Hadley            44.07N 95.82W
07/06/2024  M1.00 Inch       Murray             MN   Trained Spotter

            Severe crop damage.

&&

JC

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.